Tennessee, 2005

Damaging Wind in Tennessee, November 28, 2005

November 28, 2005 · NWS MRX · 1 event in 1 county or zone

Strong wind gusts tore the roof off a cabin on Bear Cage Road between Hampton and Roan Mountain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Strong wind gusts tore the roof off a cabin on Bear Cage Road between Hampton and Roan Mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Nov 28, 3:00 PM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Nov 28, 3:00 PM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EST MON NOV 28 2005

.SHORT TERM...(TONIGHT AND TUESDAY)...COLD FRONT WILL BE MOVING
THROUGH THE REGION OVERNIGHT WITH LIMITED UPPER LEVEL SUPPORT...LOW
CAPE VALUES AND NEAR ZERO LIFTED INDICES.  THE ONLY BIG SUPPORTER OF
SEVERE WEATHER IS VERY HIGH HELICITY VALUES WITH THE SPECIAL MID DAY
SOUNDING RUN FROM NASHVILLE INDICATING OVER 1000 0-3 KM SHEAR.  IF
ANY THUNDERSTORMS DO DEVELOP...THIS COULD LEAD TO ISOLATED SEVERE
WEATHER WITH A FEW ISOLATED TORNADOES PARTICULARLY IN THE SOUTHERN
VALLEY AREA.  THE OTHER THREAT FOR TONIGHT CONTINUES TO BE THE HIGH
WINDS ALOFT BEING TRANSPORTED TO THE SURFACE BY THESE SHOWERS...AND
THE HIGHER ELEVATIONS.  EARLIER TODAY CROSSVILLE REPORTED WIND GUSTS
TO 35 MPH AND NASHVILLE 42 MPH.

SOME MINOR MODEL DIFFERENCES AND GENERALLY LEANED ON THE NAM FOR
GUIDANCE.

.LONG TERM... (TUESDAY NIGHT THROUGH MONDAY)...CLEARING AND DRYING
EXPECTED BEHIND THE EXITING COLD FRONT TUESDAY NIGHT AND WE WILL BE
BETWEEN SYSTEMS INTO WEDNESDAY.  AN UPPER LOW WILL TRACK EASTWARD
ACROSS KY ON THURSDAY...KEEPING MAIN ENERGY TO OUR NORTH.  MAY SEE
SOME INCREASE IN CLOUD COVER AS IT PASSES THROUGH.  THE NEXT SYSTEM
ON CONCERN WILL REACHING INTO THE AREA FRIDAY AND SATURDAY.  MODELS
IN POOR AGREEMENT WITH THIS SYSTEM...BUT CURRENT PROJECTIONS SHOW IT
TO BE RATHER UNORGANIZED AND WILL KEEP POPS GENERALLY IN THE 20 TO
30 PERCENT RANGE AS IT MOVES THROUGH.  THE SYSTEM WILL EXIT THE
REGION WITH A RETURN TO DRY CONDITIONS BY MONDAY.  GUIDANCE NUMBERS
LOOK GOOD AND WILLS STAY CLOSE.

&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             48  58  32  55 /  90  50  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  51  58  32  52 /  90  60  10   0
OAK RIDGE, TN                       50  57  32  52 /  90  50  10   0
TRI CITIES AIRPORT, TN              52  57  31  49 /  90  70  10   0

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...AND CLAY.

TN...WIND ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
     ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
     CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
     GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
     JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SEVIER
     SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...WASHINGTON
     TN...AND WEST POLK.

VA...WIND ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES: LEE...
     RUSSELL...SCOTT...WASHINGTON...AND WISE.

&&

HW/MJB
Hazardous weather outlook, Nov 28, 4:06 AM EST, 16 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 AM EST MON NOV 28 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
306 AM CST MON NOV 28 2005 /406 AM EST MON NOV 28 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG SOUTHERLY WIND WILL BRING AN INCREASINGLY WARM AND MOIST
AIR TO THE AREA. THIS COMBINED WITH STRONG WIND SHEAR ALOFT WILL
LEAD TO A THREAT OF SEVERE WEATHER ACROSS THE AREA. THE MAIN SEVERE
WEATHER THREAT WILL BE DAMAGING WIND GUSTS...WITH LARGE HAIL ALSO
BEING A THREAT. SOME TORNADOES WILL ALSO BE POSSIBLE. LOCATIONS
WITH THE GREATEST CHANCE OF SEVERE WEATHER WILL BE IN THE SOUTHERN
CUMBERLAND PLATEAU AND THE SOUTHERN TENNESSEE VALLEY. THE TIME OF
THE GREATEST SEVERE WEATHER THREAT WILL LIKELY BE FROM AROUND
SUNSET IN THE PLATEAU COUNTIES TO AROUND MIDNIGHT IN THE MOUNTAINS.

THE STRONG SOUTHERLY WINDS AHEAD OF THE LOW PRESSURE SYSTEM WILL
ALSO RESULT IN WINDS IN THE MOUNTAINS TODAY AND TONIGHT BETWEEN 15
AND 25 MPH...WITH GUSTS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL LIKELY BE NEEDED LATE THIS
AFTERNOON THROUGH TONIGHT. SPOTTERS AND EMERGENCY MANAGERS SHOULD
MONITOR THE LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

The radar

The Knoxville radar (KMRX), 113 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carter

When
November 28, 8:30 PM EST
Where
Carter County, 5 mi WNW of Roan Mtn
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
36.233, -82.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479537.